Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 377, NWS Paducah, KY

August 16, 2012Daviess County, Henderson County, Kentucky; Spencer County, Vanderburgh County, Warrick County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Aug 16, 2012, 6:44 PM CDT for Daviess County, Henderson County, Kentucky; Spencer County, Vanderburgh County, Warrick County, Indiana. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2012, 6:44 PM CDT (23:44 UTC)
Expired
Aug 16, 2012, 7:30 PM CDT
In force
46 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Spencer County, IN, Vanderburgh County, IN, Warrick County, IN, Daviess County, KY, Henderson County, KY

What was reported inside it

TimeReportWhereRemark
Aug 16, 7:05 PM CDTHAIL 0.5Chandler, INSLIGHTLY LESS THAN DIME SIZE HAIL.
Aug 16, 7:08 PM CDTTSTM WND GST 59Rockport, INNUMEROUS TREE LIMBS AND BRANCHES DOWN IN ROCKPORT...MANY GUSTS OVER 58 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS53 KPAH 162344
SVRPAH
INC147-163-173-KYC059-101-170030-
/O.NEW.KPAH.SV.W.0377.120816T2344Z-120817T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
644 PM CDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SPENCER COUNTY IN SOUTHWEST INDIANA...
  VANDERBURGH COUNTY IN SOUTHWEST INDIANA...
  WARRICK COUNTY IN SOUTHWEST INDIANA...
  NORTHERN DAVIESS COUNTY IN NORTHWEST KENTUCKY...
  EASTERN HENDERSON COUNTY IN NORTHWEST KENTUCKY...

* UNTIL 730 PM CDT.

* AT 640 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST
  OF SANTA CLAUS TO CYNTHIANA...MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  CHANDLER...BOONVILLE...MELODY HILL...EVANSVILLE...NEWBURGH...
  ROCKPORT...OWENSBORO...FOLSOMVILLE...DARMSTADT...SANTA CLAUS...
  KASSON...GRANDVIEW...EUREKA...STANLEY...KNOTTSVILLE...ST. JOSEPH...
  GENTRYVILLE...TENNYSON...CHRISNEY AND HEBBARDSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3799 8685 3790 8698 3790 8691 3784 8690
      3783 8684 3775 8681 3767 8748 3811 8770
      3814 8769 3816 8747 3818 8747 3822 8721
      3823 8707 3821 8706 3821 8678 3800 8676
TIME...MOT...LOC 2344Z 323DEG 30KT 3817 8679 3811 8767
WIND...HAIL 60MPH <.50IN

$$
1 follow-up statement
554 
WWUS53 KPAH 170006
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
706 PM CDT THU AUG 16 2012

INC147-163-173-KYC059-101-170030-
/O.CON.KPAH.SV.W.0377.000000T0000Z-120817T0030Z/
VANDERBURGH IN-SPENCER IN-WARRICK IN-DAVIESS KY-HENDERSON KY-
706 PM CDT THU AUG 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WARRICK...SPENCER AND CENTRAL VANDERBURGH COUNTIES IN SOUTHWEST
INDIANA...AND EASTERN HENDERSON AND NORTHERN DAVIESS COUNTIES IN
NORTHWEST KENTUCKY UNTIL 730 PM CDT...

AT 702 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 
CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS UP TO 60 MPH. THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF 
CANNELTON TO NEAR EVANSVILLE...MOVING SOUTHEAST AT 40 MPH.

WINDS 50 TO 60 MPH WERE REPORTED IN THE ANGEL MOUNDS AREA ABOUT
650 PM.

LAT...LON 3799 8685 3790 8698 3790 8691 3784 8690
      3783 8684 3775 8681 3767 8748 3805 8767
      3811 8744 3815 8707 3821 8678 3812 8679
      3811 8677 3800 8676
TIME...MOT...LOC 0005Z 323DEG 30KT 3803 8666 3797 8754
WIND...HAIL 60MPH <.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:31 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 16, 6:31 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
631 PM CDT THU AUG 16 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 150 PM CDT THU AUG 16 2012

CONVECTION TAKING SHAPE IN UNSTABLE AIRMASS OVER SOUTHERN
MISSOURI...AND ALONG INTERSTATE 64 IN SOUTHERN ILLINOIS. FORECAST
STILL ON TRACK...WITH SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED
INTO TONIGHT...AS A FRONTAL BOUNDARY MOVES SOUTH ACROSS THE AREA.
A FEW STRONG TO SEVERE STORMS EXPECTED...ESPECIALLY INTO THE
EVENING HOURS.

POPS WILL DIMINISH FROM NORTH TO SOUTH FRIDAY MORNING...WITH MAINLY
DRY WEATHER FORECAST BY FRIDAY NIGHT. MOISTURE IS NEVER SHUNTED
TOO FAR SOUTH OF THE AREA THIS WEEKEND. SOME OF THE MODELS SUGGEST
PRECIP THIS WEEKEND...BUT A CONSENSUS HAS NOT BEEN REACHED AT THIS
TIME. WILL HOLD ON ANY POP INCLUSION...AND MONITOR THE TRENDS.
AFTER A WARM HUMID DAY TODAY...IT WILL NOT BE A WARM FRIDAY
THROUGH THE WEEKEND IN THE WAKE OF THE FRONT. GFS MOS STILL SEEMS
A BIT TOO COOL.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 150 PM CDT THU AUG 16 2012

AN UPPER LEVEL TROF WILL REMAIN OVER THE EASTERN HALF OF THE U.S.
SUNDAY AND THROUGH MUCH OF THE WORK WEEK.  UNSEASONABLY COOLER AND
DRIER AIR AT THE SURFACE WILL PERSIST THROUGH TUESDAY...THEN A
RETURN OF SOUTHERLY FLOW WILL BRING WARMER AIR AND INCREASING DEW
POINTS TO THE PAH FORECAST AREA WEDNESDAY INTO THURSDAY.  GFS AND
ECMWF KEEP US DRY THROUGH WEDNESDAY...THEN GFS BRINGS LOW PRESSURE
AND SIGNIFICANT PRECIP TO THE REGION WEDNESDAY NIGHT AND ESPECIALLY
INTO THURSDAY.  ECMWF KEEPS US DRY THROUGH THE FORECAST PERIOD WITH
A SURFACE HIGH JUST OFF TO OUR SOUTHEAST.  CONSENSUS AT THIS TIME IS
TO KEEP THE AREA DRY...BUT FORECAST CONFIDENCE IS LOWER FOR THIS
TIME PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 625 PM CDT THU AUG 16 2012

FOR THE FIRST THREE TO SIX HOURS OF THIS FORECAST PERIOD...CONVECTIVE
ACTIVITY NEAR THE KCGI/KPAH TAF SITES MAY BECOME PROBLEMATIC WITH
RESPECT TO CEILINGS AND VISIBILITIES. SHORT RANGE GUIDANCE SHOWS
SOME DISORGANIZATION WITH THE SYSTEM DURING THE EVENING HOURS OVER
SOUTHEAST MISSOURI...WEST KENTUCKY. FURTHER TO THE NORTHEAST...FOR
THE KEVV/KPAH TAFS...CONVECTIVE LINE WILL LIKELY REMAIN MORE
CONSISTENT FROM 00Z-03Z FRIDAY...WITH MVFR/IFR CEILINGS AND
VISIBILITIES LIKELY. AS THE FRONTAL BOUNDARY SLOW DURING THE
EVENING AND OVERNIGHT HOURS...PERIODIC SHOWERS WILL BE THE RULE
THROUGH 12Z-15Z FRIDAY...BUT WITH VFR CEILINGS BEING THE RULE.
AFTER 15Z...CEILINGS SHOULD BECOME UNRESTRICTED AT ALL TAF
SITES AS THE FRONTAL BOUNDARY MOVES WELL SOUTH OF THE AIRPORTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

AVIATION...SMITH
Hazardous weather outlook, Aug 16, 3:40 AM CDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT THU AUG 16 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
340 AM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF STORMS TODAY AND TONIGHT. THIS INCLUDES
A SLIGHT RISK OF SEVERE STORMS. THE BEST CHANCE TIME PERIOD FOR
SEVERE STORMS WILL BE THIS AFTERNOON AND EVENING...AND THE MAIN
HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORMS WILL END FRIDAY MORNING. SEVERE STORMS ARE NOT ANTICIPATED
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TODAY INTO TONIGHT.

In the hours before

Local storm report, Aug 16, 5:07 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
507 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             HENDRICKSON             36.90N 90.47W
08/16/2012  E1.25 INCH       BUTLER             MO   TRAINED SPOTTER

            HALF DOLLAR HAIL IN HENDRICKSON.

&&

DP
Local storm report, Aug 16, 5:14 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             7 NW POPLAR BLUFF       36.84N 90.50W
08/16/2012  E0.75 INCH       BUTLER             MO   TRAINED SPOTTER

            3/4 INCH HAIL NEAR POPLAR BLUFF. EST 50 MPH WIND.

&&

DP
Special weather statement, Aug 16, 5:31 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
531 PM CDT THU AUG 16 2012

ILZ081>083-INZ081-082-085>088-170045-
FRANKLIN-HAMILTON-WHITE-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-
SPENCER-
INCLUDING THE CITIES OF...WEST FRANKFORT...MCLEANSBORO...CARMI...
FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...
ROCKPORT
531 PM CDT THU AUG 16 2012

...STRONG THUNDERSTORMS WILL PRODUCE GUSTY WINDS ACROSS PORTIONS
OF SOUTHERN ILLINOIS INTO SOUTHWEST INDIANA...

AT 530 PM..A LINE OF STRONG STORMS EXTENDED FROM NEAR PINCKNEYVILLE
ILLINOIS TO MOUNT CARMEL ILLINOIS...MOVING SOUTHEAST AROUND 40
MPH. GUSTY WINDS 35 TO 50 MPH MAY IMPACT AREAS FROM WEST FRANKFORT
ILLINOIS...WEST TO CARMI...EVANSVILLE...PRINCETON AND PETERSBURG
THROUGH 700 PM THIS EVENING.

THE AREA REMAINS IN A SEVERE THUNDERSTORM WATCH THIS EVENING. THE
STORMS WILL HAVE THE POTENTIAL TO INTENSIFY AND BECOME SEVERE.
HIGH WIND WILL BE THE MAIN HAZARD.

NOLES
Special weather statement, Aug 16, 5:31 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
531 PM CDT THU AUG 16 2012

ILZ081>083-INZ081-082-085>088-170045-
FRANKLIN-HAMILTON-WHITE-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-
SPENCER-
INCLUDING THE CITIES OF...WEST FRANKFORT...MCLEANSBORO...CARMI...
FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...
ROCKPORT
531 PM CDT THU AUG 16 2012

...STRONG THUNDERSTORMS WILL PRODUCE GUSTY WINDS ACROSS PORTIONS
OF SOUTHERN ILLINOIS INTO SOUTHWEST INDIANA...

AT 530 PM..A LINE OF STRONG STORMS EXTENDED FROM NEAR PINCKNEYVILLE
ILLINOIS TO MOUNT CARMEL ILLINOIS...MOVING SOUTHEAST AROUND 40
MPH. GUSTY WINDS 35 TO 50 MPH MAY IMPACT AREAS FROM WEST FRANKFORT
ILLINOIS...EAST TO CARMI...EVANSVILLE...PRINCETON AND PETERSBURG
THROUGH 700 PM THIS EVENING.

THE AREA REMAINS IN A SEVERE THUNDERSTORM WATCH THIS EVENING. THE
STORMS WILL HAVE THE POTENTIAL TO INTENSIFY AND BECOME SEVERE.
HIGH WIND WILL BE THE MAIN HAZARD.

NOLES
Special weather statement, Aug 16, 5:48 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
548 PM CDT THU AUG 16 2012

MOZ109>111-114-162330-
BUTLER MO-NEW MADRID MO-SCOTT MO-STODDARD MO-
548 PM CDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR STODDARD...SOUTHWESTERN SCOTT...
WESTERN NEW MADRID AND EXTREME EASTERN BUTLER COUNTIES IN SOUTHEAST
MISSOURI UNTIL 630 PM CDT...

AT 545 PM CDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES SOUTHEAST OF PUXICO TO 7 MILES NORTHWEST
OF POLLARD...AND MOVING EAST AT 45 MPH.

SMALL TREES WERE DAMAGED IN DEXTER AT 545 PM.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  BLOOMFIELD...DEXTER...BERNIE...PORTAGEVILLE...SIKESTON...
  LILBOURN...DUDLEY...ESSEX...GIDEON...MOREHOUSE...RISCO...PARMA...
  CANALOU...MATTHEWS...HOWARDVILLE...MARSTON...PENERMON...BAKER...
  TALLAPOOSA AND CATRON.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Aug 16, 6:33 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
633 PM CDT THU AUG 16 2012

ILZ082-083-086-087-INZ081-082-085>088-KYZ014-018-019-170145-
HAMILTON-WHITE-SALINE-GALLATIN-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-
INCLUDING THE CITIES OF...MCLEANSBORO...CARMI...HARRISBURG...
SHAWNEETOWN...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...MORGANFIELD...HENDERSON...
OWENSBORO
633 PM CDT THU AUG 16 2012

...STRONG STORMS MOVING ACROSS THE EVANSVILLE TRI STATE REGION...

AT 630 PM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
STENDAL INDIANA TO MCLEANSBORO ILLINOIS. THE LINE CONTINUED TO
MOVE SOUTH SOUTHEAST AROUND 40 MPH. WINDS AROUND 50 MPH WERE
REPORTED IN PIKE COUNTY. AS THE LINE PRESSES SOUTH OF INTERSTATE
64 TOWARD THE EVANSVILLE...MOUNT VERNON...BOONEVILLE AND SANTA
CLAUS AREAS IN SOUTHWEST INDIANA...LOOK FOR WIND GUSTS 35 TO 55
MPH...VERY HEAVY RAIN AND POSSIBLY PEA TO 1/2 INCH DIAMETER HAIL.
THE HEAVY RAIN MAY RESULT IN STANDING WATER ON AREA ROADS FOR
A SHORT TIME. THE STORMS WILL EVENTUALLY REACH THE HENDERSON AND
OWENSBORO KENTUCKY CORRIDOR BETWEEN 715 PM AND 745 PM.

REMEMBER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY
TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

NOLES

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.